Advanced Search
MyIDEAS: Login to save this paper or follow this series

Optimal Income Taxation with Multidimensional Taxpayer Types


Author Info

  • Che-Lin Su

    (CMS-EMS Kellogg School of Management, Northwestern University)

  • Kenneth L. Judd

    (Hoover Institution)


Beginning with Mirrlees, the optimal taxation literature has generally focused on economies where individuals are differentiated by only their productivity. In this pa- per we examine models with discrete types where individuals are differentiated by two or more characteristics. For example, we examine the case where individuals also have different tastes for labor supply. We find that the extra dimensionality produces substantively different results, such as negative marginal tax rates for some high pro- ductivity taxpayers. This is a difficult nonlinear optimization problem because quite often, the linear independence constraint qualification does not hold at a solution. To robustly solve these degenerate nonlinear programs, we use the solver SNOPT, an SQP method with an elastic-mode. Our computational framework proposed in this paper can also be applied to solve problems that arise in multidimensional nonlinear pricing and mechanism design

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL:
File Function: main text
Download Restriction: no

Bibliographic Info

Paper provided by Society for Computational Economics in its series Computing in Economics and Finance 2006 with number 471.

as in new window
Date of creation: 04 Jul 2006
Date of revision:
Handle: RePEc:sce:scecfa:471

Contact details of provider:
Web page:
More information through EDIRC

Related research

Keywords: optimal income taxation; multidimensional types; adverse selection; nonlinear optimization;

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:


No references listed on IDEAS
You can help add them by filling out this form.


Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. George Abuselidze, 2013. "Optimal Tax Policy - Financial Crisis Overcoming Factor," Asian Economic and Financial Review, Asian Economic and Social Society, vol. 3(11), pages 1451-1459, November.
  2. Ooghe, Erwin & Peichl, Andreas, 2010. "Fair and Efficient Taxation under Partial Control: Theory and Evidence," IZA Discussion Papers 5388, Institute for the Study of Labor (IZA).


This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.


Access and download statistics


When requesting a correction, please mention this item's handle: RePEc:sce:scecfa:471. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.